Wyoming, 2017

Winter Storm in Wyoming, November 1 to 2, 2017

November 1 to 2, 2017 · NWS RIW · 8 events in 7 counties and zones

A cold front moving southward across Wyoming brought heavy snow mainly to the mountainous areas of western and central Wyoming although a few areas in the lower elevations also saw heavy snow. Portions of the Bighorns and Absarokas saw over a foot of snow.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A cold front moving southward across Wyoming brought heavy snow mainly to the mountainous areas of western and central Wyoming although a few areas in the lower elevations also saw heavy snow. Portions of the Bighorns and Absarokas saw over a foot of snow. A few locations in the lower elevations also saw heavy snow with over 6 inches of snow reported at Meeteetse, DuBois, Thermopolis and near Kaycee.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Oct 31, 9:35 PM MST, 2 hours 25 minutes earlier.

Area forecast discussion, Oct 31, 9:35 PM MST, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
1035 PM MDT Tue Oct 31 2017

.SHORT TERM...(This evening through Thursday)
Issued at 234 PM MDT Tue Oct 31 2017

Imagery shows broad longwave trof across the CONUS with a few
embedded disturbances within the flow...with one embedded wave
moving east of WY into the Plains today and the next more
significant system to impact WY just now moving sse through scntrl
Canada/into MT. SFC has broad area of low pressure across the Desert
SW and into the 4 corners area with high pressure over the nw CONUS
into the cntrl Rockies ahead of a strongly developing cyclone over
swrn Canada with an attending warm front now moving ewd through MT.
All precipitation activity currently north of WY.

Rest of today and tonight: With the approach of a strong jet (100 to
130 kt) from the north and eventual arrival of an associated
embedded shortwave and cold front, the first likely result of this
system will be a significant increase in the winds across the
Absaroka Mountains and Cody Foothills tonight...with a strong P, T
and Omega GRAD developing across the mountains and foothills of
northern WY. Strong high wind is probable between mid evening and
midnight...continuing into Wednesday morning until FROPA. The Wind
River Mountains will begin to see the same increases in winds some
time after midnight tonight...followed by the Lander foothills,
Western Wind River Basin and across the Wind Corridor from eastern
Sweetwater and southern Fremont Counties through the lower
elevations of Natrona County during the day and early evening
Wednesday. A High Wind Warning has now replaced the Watches for
these areas to support this possibility (zones 7 and 17 have,
however, been removed).

Dynamics from the jet poking into northern WY tonight will give some
additional lift, in addition to that of the terrain, to moisture
increases flowing in from the PAC NW region...with areas of light to
moderate snow breaking out across the northern mountains overnight
tonight into/through Wednesday and at least Thursday
morning...possibly longer. Snowfall up to 18 inches may be possible
across portions of the northern Absaroka and Bighorn Mountains by
end of the day Thursday. A Winter Storm Warning has been issued for
the Absaroka and Bighorn Mountains beginning Wed morning and
continuing through the day Thursday. With and behind FROPA,
occurring late Wed afternoon/evening, rain and snow chances will
begin to move south across central WY. The boundary between the
shallow cold front coming down from the north and deeper warmer
drier air across the southern half of Wyoming will keep precip out
of most of the region south and east of the Big Horn Basin through
the end of the forecast period. That said, Winter WX Advisory or low
end/marginal Winter Storm conditions (snowfall) will be possible
from Wed night through the day Thursday for the Cody Foothills and
lower elevations of Johnson County with total snowfall generally
ranging from 3 to locally 8 inches by end of day Thursday. A Winter
Storm Watch continues for these two areas with the determination
between Warning and Advisory in the second period of the forecast
will be made. A few instability rain/snow showers possible into
central/southeastern WY Thursday morning/afternoon.

.LONG TERM...(Thursday night through Tuesday)
Issued at 234 PM MDT Tue Oct 31 2017

Synopsis...A digging longwave trough over the PACNW/EPAC will
continue to dig Friday, before beginning to fill as it makes its way
eastward Friday night into Saturday. As this system passes through
the region on Sunday, another system will develop over the same area
of the PACNW/EPAC. This system will also quickly fill, as it
transitions eastward over the forecast area Monday night into
Tuesday. In the wake of this system, a ridge will develop over the
Northern Rockies by Tuesday night.

Discussion...A moist Pacific flow pattern will bring a persistent
upslope flow across the far west Thursday night into Friday and
Saturday. Significant precipitation is still expected, with periods
of moderate to heavy snow possible for the higher elevations above
8000 to 9000 feet for the Tetons, Absarokas, Gros Ventres and much
of Yellowstone. Temperatures will be warm Friday and Saturday, so do
not expect much snow accumulation in the lower elevations at this
time.

Warm and dry east of the Divide Friday and Saturday, with breezy to
windy conditions impacting the Wind Corridor, from Rock Springs to
Casper. Strong winds could impact this area on Saturday ahead of
the cold front, with 700mb SW winds at 40-50kt flowing over the
area. Isolated to scattered showers will be possible east of the
Divide Saturday night across mainly southern portions, as the cold
front blasts through. Rain showers Saturday afternoon will change
over to snow or a rain/snow mix across the I80 corridor and continue
through the day on Sunday. Precipitation will be confined across the
south and west Monday and possibly Tuesday. The ECMWF pushes through
trough out of the area during the day Tuesday, while the GFS brings
a second trough along the southern branch of the jet and impacts
southern WY Tuesday night.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday)
Issued at 1030 PM MDT Tue Oct 31 2017

Gusty wind will be common at the terminal sites overnight through
most of Wednesday. Expect areas of LLWS through Wed afternoon. A
cold front will push into Northern WY around 21Z Wed and progress
south into Central WY Wed night. VFR conditions will occur at the
terminal sites through 00Z Thurs. Snow will develop over Northern WY
Wednesday with snow developing from KCOD to KBYG by 00Z Thursday.
Then snow will increase in coverage over Northern WY Wed night.
Expect IFR conditions in this area after 00Z Thurs with mountains
frequently obscured.

&&

.FIRE WEATHER...
Issued AT 234 PM MDT Tue Oct 31 2017

Fuels remain at critical levels across over Fremont, Johnson and
Natrona Counties. (Please see the Fire Weather Forecast product for
more information).

Today will have warmer temperatures for all locations with generally
lower minimum RH values ranging from the upper teens to 25 percent
across the valleys and basins and 25 to 40 percent in the mountains.
Wind speeds across most of the forecast area will range out of the
south to southwest 5 to 25 mph except for strong/high winds
developing across the Cody Foothills and Absaroka Mountains this
evening...continuing into Wednesday morning. Seasonally cool
overnight with lows in the 20s and 30s for most locations.
Increasing chances for snow across the northern mountains later
tonight. Wednesday, high temperatures increase at all locations with
the exception of the northern border area. Minimum RH values will be
similar to to higher everywhere when compared to those of today,
ranging from the upper teens to 45 percent over the lower
elevations...30 to 70 percent in the mountains. Winds becoming west
to southwest 15 to 35 mph for most locations east of the Divide
(except the Big Horn Basin and Johnson County which will remain
light southerly) on Wednesday with gusts in the afternoon 40 to 60
mph. West of the Divide, wind will range out of the southwest 10 to
25 mph with gusts 30 to 40 mph. Increasing chances for rain and/or
snow chances across the northern half of WY Wednesday and Wednesday
night...decreasing through the day Thursday.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
High Wind Warning until 6 AM MDT Wednesday for WYZ002-003.

Winter Storm Warning from 6 AM Wednesday to 6 PM MDT Thursday
for WYZ002-008-009.

High Wind Warning from 6 AM to 9 PM MDT Wednesday for WYZ016-
018>020-030.

Winter Storm Watch from Wednesday evening through Thursday
afternoon for WYZ003-010.

High Wind Warning from midnight tonight to 9 PM MDT Wednesday
for WYZ015.

&&

SHORT TERM...Braun
LONG TERM...LaVoie
AVIATION...AR
FIRE WEATHER...Braun
Hazardous weather outlook, Oct 31, 1:43 PM MST, 10 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
243 PM MDT Tue Oct 31 2017

WYZ001>020-022>030-012045-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
243 PM MDT Tue Oct 31 2017

...HIGH WIND WARNING TONIGHT THROUGH WEDNESDAY FOR PORTIONS OF
NORTHERN AND CENTRAL WYOMING ALONG AND EAST OF THE DIVIDE AND ALSO
FOR EASTERN SWEETWATER COUNTY...

...WINTER STORM WARNING FOR THE ABSAROKA AND BIGHORN MOUNTAINS
WEDNESDAY THROUGH THURSDAY...

...WINTER STORM WATCH FOR THE CODY FOOTHILLS AND JOHNSON COUNTY
WEDNESDAY NIGHT THROUGH THURSDAY...

This Hazardous Weather Outlook is for Western and Central
Wyoming.

.DAY ONE...Tonight.

Becoming very windy tonight along the east slope of the Continental
Divide as well as along the adjacent foothills from Cody to Dubois
to Lander.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Wednesday through Thursday...Becoming very windy along the southern
wind corridor from Rock Springs to Casper as well as other
portions of Central Wyoming. Heavy snow possible in the northern
mountains Wednesday through Thursday and in the Cody Foothills and
Northern Johnson County Wednesday night and Thursday.

Friday through Saturday...Significant mountain snowfall possible
in the northwest mountains. Strong winds from Rock Springs to
Casper much of this period. Strong winds in the mountains and east
slope of most mountain ranges on Saturday.

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
wind speeds greater than 50 mph. Thank you.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 winter storm. Local standard time, as filed.

Winter Storm, Bighorn Mountains West

When
November 1, 12:00 AM MST to 9:00 PM MST
Where
Bighorn Mountains West forecast zone
Reported by
SNOTEL
Coordinates
43.695, -107.538 (the zone’s center; the record gives no point)

The Shell Creek SNOTEL site measured 16 inches of new snow.

Winter Storm, Bighorn Mountains Southeast

When
November 1, 12:00 AM MST to 10:00 PM MST
Where
Bighorn Mountains Southeast forecast zone
Reported by
SNOTEL
Coordinates
43.635, -107.022 (the zone’s center; the record gives no point)

The Cloud Peak Reservoir SNOTEL site measured 13 inches of new snow.

Winter Storm, Absaroka Mountains

When
November 1, 10:00 AM MST to November 2, 3:00 AM MST
Where
Absaroka Mountains forecast zone
Reported by
SNOTEL
Coordinates
43.760, -108.887 (the zone’s center; the record gives no point)

The Evening Star SNOTEL measured 16 inches of new snow.

Winter Storm, Absaroka Mountains

When
November 1, 10:00 AM MST to November 2, 3:00 AM MST
Where
Absaroka Mountains forecast zone
Reported by
SNOTEL
Coordinates
43.760, -108.887 (the zone’s center; the record gives no point)

The Evening Star SNOTEL measured 16 inches of new snow.

Winter Storm, Cody Foothills

When
November 1, 12:00 PM MST to November 2, 5:00 PM MST
Where
Cody Foothills forecast zone
Reported by
Trained Spotter
Coordinates
44.521, -109.588 (the zone’s center; the record gives no point)

A trained spotter measured 7.5 inches of snow at Meeteetse.

Winter Storm, Southeast Johnson County

When
November 1, 12:00 PM MST to November 2, 4:00 AM MST
Where
Southeast Johnson County forecast zone
Reported by
Trained Spotter
Coordinates
44.039, -106.585 (the zone’s center; the record gives no point)

COOP observers and trained observers reported anywhere from 6 to 9 inches of snow around southern Johnson County.

Winter Storm, Southwest Big Horn Basin

When
November 1, 5:00 PM MST to November 2, 11:00 AM MST
Where
Southwest Big Horn Basin forecast zone
Reported by
Trained Spotter
Coordinates
43.719, -108.442 (the zone’s center; the record gives no point)

Trained spotters measured anywhere from 3 to 9 inches around Thermopolis.

Winter Storm, Upper Wind River Basin

When
November 1, 6:00 PM MST to November 2, 1:00 PM MST
Where
Upper Wind River Basin forecast zone
Reported by
Trained Spotter
Coordinates
43.041, -108.630 (the zone’s center; the record gives no point)

A trained spotter measured 8 inches of snow in DuBois.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2017Every state in 2017This day in weather historyWarnings in Wyoming, November 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 723809, 723810, 723811, 723812, 723813, 723816, 723814, 723815.